Alert archive / South Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 190, NWS Columbia, SC

November 30, 2016Edgefield County, McCormick County, Saluda County, South Carolina; Lincoln County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Nov 30, 2016, 5:36 PM EST for Edgefield County, McCormick County, Saluda County, South Carolina; Lincoln County, Georgia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 30, 2016, 5:36 PM EST (22:36 UTC)
Expired
Nov 30, 2016, 6:15 PM EST
In force
39 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lincoln County, GA, Edgefield County, SC, McCormick County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 85 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 30, 3:23 PM ESTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.6 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

463 
WUUS52 KCAE 302236
SVRCAE
GAC181-SCC037-065-081-302315-
/O.NEW.KCAE.SV.W.0190.161130T2236Z-161130T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EST WED NOV 30 2016

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN EAST CENTRAL GEORGIA...
  SALUDA COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA...
  NORTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 615 PM EST

* AT 535 PM EST...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCCORMICK...
  OR 25 MILES NORTH OF EVANS...MOVING EAST-NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SALUDA...MCCORMICK...JOHNSTON...RIDGE SPRING...MONETTA...
  PARKSVILLE...WARD AND PLUM BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3397 8234 3398 8231 3397 8230 3401 8223
      3397 8218 3398 8205 3395 8204 3396 8201
      3413 8187 3418 8172 3415 8165 3387 8159
      3384 8162 3376 8238
TIME...MOT...LOC 2235Z 257DEG 42KT 3388 8225 

HAIL...<.75IN
WIND...60MPH
 
$$

AWP
2 follow-up statements
468 
WWUS52 KCAE 302250
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
550 PM EST WED NOV 30 2016

GAC181-SCC065-302259-
/O.CAN.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
LINCOLN GA-MCCORMICK SC-
550 PM EST WED NOV 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN AND
NORTHEASTERN MCCORMICK COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
      3396 8201 3413 8187 3418 8172 3415 8165
      3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2249Z 257DEG 42KT 3392 8205 

$$

SCC037-081-302315-
/O.CON.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
SALUDA SC-EDGEFIELD SC-
550 PM EST WED NOV 30 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR SALUDA AND NORTHERN EDGEFIELD COUNTIES...

AT 549 PM EST...A SEVERE THUNDERSTORM WAS LOCATED 11 MILES NORTHWEST
OF EDGEFIELD...OR 27 MILES NORTH OF BELVEDERE...MOVING EAST AT 45
MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SALUDA...JOHNSTON...RIDGE SPRING...MONETTA AND WARD. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
      3396 8201 3413 8187 3418 8172 3415 8165
      3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2249Z 257DEG 42KT 3392 8205 

HAIL...<.75IN
WIND...60MPH
 
$$

AWP
804 
WWUS52 KCAE 302310
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
610 PM EST WED NOV 30 2016

SCC037-081-302320-
/O.EXP.KCAE.SV.W.0190.000000T0000Z-161130T2315Z/
SALUDA SC-EDGEFIELD SC-
610 PM EST WED NOV 30 2016

...THE SEVERE THUNDERSTORM WARNING FOR SALUDA AND NORTHERN EDGEFIELD
COUNTIES WILL EXPIRE AT 615 PM EST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EST FOR
CENTRAL SOUTH CAROLINA.

LAT...LON 3383 8213 3383 8212 3384 8213 3394 8211
      3396 8201 3413 8187 3418 8172 3415 8165
      3387 8159 3384 8162 3381 8213
TIME...MOT...LOC 2310Z 257DEG 42KT 3397 8178 

$$
AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 30, 4:28 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 30, 4:28 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
428 PM EST Wed Nov 30 2016

.SYNOPSIS...
An approaching cold front will cross the area this evening.
Breezy conditions are expected today ahead of the front. Near
record high temperatures today will lower to near normal for
Thursday behind the cold front. Another weather system will bring
a chance of showers Sunday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of mid-afternoon, water vapor imagery depicts a deep plume of
Gulf moisture streaming into the region in the southwest flow
between a closed upper low over the upper Mississippi Valley and a
strong ridge centered over the Caribbean. Meanwhile, a strong
cold front extending from central KY/TN through western AL continues
to move eastward.

Radar imagery shows the upstream convection in the form of a
QLCS, with some discrete cells in advance of it. Some of the
isolated discrete cells could shift into the area by mid-
afternoon, but the convection associated with the QLCS should
enter far western portions of the forecast area around or just
prior to 5 pm based on the latest storm-motions. The QLCS is then
expected to move eastward but weaken as it moves through the
central Midlands, parts of the CSRA and points farther east as the
upper level support starts to shift northward into the southern
Mid-Atlantic region.

The latest outlook from the Storm Prediction Center has the
western Midlands and upper CSRA in a slight risk for severe
thunderstorms, with the rest of the forecast area in a marginal
risk. A potent low level jet, with winds reaching as high as 50-60
kt, will shift over the area ahead of the front. This will result
in strong, mainly uni-directional shear based on forecast model
soundings. SHERB values also reach upwards of 1 to 1.2 across
parts of the western Midlands and upper CSRA. While the shear is
very favorable for severe weather, the biggest limiting factor
will be the lack of any significant instability. However, as
daytime temperatures ahead of the front reach into the mid 70s to
around 80, there could be just enough instability to support
severe thunderstorms within a high shear, low CAPE environment.
While the primary threat will be damaging winds, there is also the
potential for isolated tornadoes, especially if surface winds back
ahead of the front and/or if there are any broken or bowing line
segments within the QLCS. Locally heavy rainfall could occur with
precipitable water values rising to 1.5 to 1.75 inches, but the
threat for flooding is limited given the progressive nature of the
band of convection.

Breezy conditions are also expected ahead of the front, but
extensive cloud cover his limited mixing somewhat. However, where
breaks in the clouds occur, a few gusts upwards of 25 to 30 mph is
possible.

Models are in good agreement showing the actual cold front moving
through late this evening into the early overnight hours, and as
it does so precipitation will quickly come to an end in its wake.
Linger cloud cover could keep temperatures from falling
significantly tonight, with lows in the 50s for most areas.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Tranquil weather expected for the end of the week as surface high
pressure builds into the region Thursday in the wake of the
exiting cold front. Some clouds early in the day Thursday will
shift east by midday and mostly clear skies expected late
Thursday through Friday. Atmospheric moisture will be quite
limited as precipitable water values fall to less than a half
inch. 500mb flow becomes zonal across the southeastern states
with little in the way of disturbances moving into the region
which will provide rain free conditions.

Temperatures on Thursday will remain above normal behind the
front with highs in the 60s as the cooler air lags a bit but will
move into the region Thursday night. Lows will fall into the
upper 30s to around 40 Thursday night. Friday will be cooler with
highs in the upper 50s to lower 60s while lows Friday night will
again be in the upper 30s to lower 40s, although there is some
uncertainty with how cold it may get as some higher clouds may be
arriving from the west.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
There still remain some significant differences among the medium
range models regarding the handling of southern stream shortwave
energy moving eastward from the desert southwest into the lower
Mississippi Valley and possible affecting the area during the
Sunday to Wednesday time frame. The GFS shows a deepening western
upper trough Saturday with a closed low developing over southern
Baja while some of the shortwave energy continues to move across
the Plains and dampening as it crosses the Carolinas on Sunday.
This is followed by more energy digging into the western states
and ejecting the closed low northeastward into an open wave
moving through the middle of the country Monday into Tuesday with
some upper ridging over the southeast, though with plenty of
moisture in place.

The ECMWF is more progressive with the southwestern upper low and
brings it across the Southern Plains and Gulf Coast states Sunday
and crosses our area on Monday. Given the uncertainty and low
confidence in timing will plan to lean towards the WPC guidance
and persistence keeping chances of rain in the forecast through
much of the extended forecast period, though there are likely to
be some periods of little or no precipitation.

High temperatures through the period are expected to be near to
slightly below normal with highs in the 50s to lower 60s while low
temperatures will be near normal Sat/Sun nights then becoming
above normal next week due to extensive clouds and precipitation
expected.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
Main near term concern will be band of showers and thunderstorms
moving east across the forecast area through this evening. Some
weakening in the activity is possible as the line moves east, but
there is a threat for low VSBYS in heavy rain and strong gusty winds
with the passage of the line. Models are in agreement with the cold
front and associated convection moving east of the TAF sites late
this evening, with diminishing winds and VFR conditions returning to
the area by late tonight.

EXTENDED AVIATION OUTLOOK... A storm system will bring Gulf
moisture and related restrictions on Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Nov 30, 2:49 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
249 PM EST WED NOV 30 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-012000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
249 PM EST WED NOV 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA LATE
THIS AFTERNOON THROUGH MUCH OF THIS EVENING. THERE IS THE
POTENTIAL FOR A FEW OF THESE THUNDERSTORMS TO PRODUCE DAMAGING
WINDS AND PERHAPS AN ISOLATED TORNADO. THE GREATEST THREAT IS
ACROSS THE WESTERN MIDLANDS AND UPPER CSRA...ALTHOUGH SEVERE
WEATHER CANNOT BE RULED OUT FARTHER EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Nov 30, 5:21 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
521 PM EST WED NOV 30 2016

GAZ040-063>065-SCZ018-025-026-030-302300-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
521 PM EST WED NOV 30 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL
MCDUFFIE...COLUMBIA... LINCOLN...NORTHERN RICHMOND...WESTERN
SALUDA...EDGEFIELD...MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...

AT 518 PM EST...A LINE OF STRONG THUNDERSTORMS WERE MOVING INTO THE
CENTRAL SAVANNAH RIVER AREA. THE STORMS WILL MOVE RAPIDLY TO THE
EAST-NORTHEAST AT 40 TO 50 MPH.

WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...EVANS...THOMSON...MARTINEZ...BELVEDERE...EDGEFIELD...
SALUDA...MCCORMICK...JOHNSTON...LINCOLNTON...DEARING...TRENTON...
PARKSVILLE...WARD...PLUM BRANCH...MODOC...MURPHYS ESTATES...CLARKS
HILL AND WILLINGTON.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3393 8262 3401 8232 3397 8230 3402 8225
      3397 8218 3398 8205 3395 8204 3396 8202
      3411 8189 3413 8182 3362 8166 3339 8251
      3364 8256 3366 8251 3365 8249 3382 8259
      3386 8257 3386 8261
TIME...MOT...LOC 2218Z 241DEG 55KT 3363 8246

AWP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 5:21 PM ESTSpecial Weather StatementCAEEdgefield, McCormick39 min
Nov 30, 5:25 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry65 min
Nov 30, 6:06 PM ESTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster, Newberry54 min
Nov 30, 6:30 PM ESTTornado WarningCAELancaster17 min
Nov 30, 6:33 PM ESTTornado WarningCAELancaster27 min
Nov 30, 6:59 PM ESTSevere Thunderstorm WarningCAEChesterfield, Kershaw, Lancaster46 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2016Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.